Acetaminophen vs. ibuprofen: A guide for parents - CHOC - Children's health hub (2022)

Acetaminophen – commonly known as the brand Tylenol – and ibuprofen – commonly known as the brand Motrin or Advil – are both over-the-counter medicines taken to relieve fever, aches and pain. They are both safe when used correctly, but too high a dose can make children very sick.

But what else is different about these two medications, and what should parents know when using these drugs? In this guide, Dr. Ericka Hong, a pediatrician in the CHOC Primary Care Network, helps explain the differences between acetaminophen and ibuprofen and how parents can administer it safely.

What is the difference between acetaminophen and ibuprofen?

AcetaminophenIbuprofen
What does it do?A drug called an analgesic, acetaminophen reduces pain signals from the body’s nervous system.Called a nonsteroidal anti-inflammatory drug (NSAID), ibuprofen can help with pain stemming from inflammation, redness, swelling or heat pain.
Other namesAcetaminophen is the generic name of this drug. In some other countries, acetaminophen is known as paracetamol. Many generic brands of acetaminophen are available. The most common brand name for this medicine is Tylenol®, but it is also sold under the names Panadol®, FeverAll®, and Tempra®. Ibuprofen is the generic name for this drug. The most common brand names for ibuprofen in the United States are Advil® and Motrin®.
Types availableFor kids, this medicine is available in oral suspensions (liquid form) and also chewable tablets. Rectal suppositories (FeverAll® or Tempra®) are available for children who have trouble taking medicine by mouth or can’t keep medicines down due to vomiting. Tylenol® makes Infants’ Tylenol® (“drops”) and Children’s Tylenol® oral suspensions, as well as Jr. Tylenol® chewable tablets. Many generic brands of acetaminophen are available in similar forms. Tylenol® and other brands that make infant drops used to offer them in a more concentrated formula, which was 80 mg/0.8 ml per dose. These drops were taken off the market because of accidental overdose when parents used kitchen teaspoons or measuring cups from Children’s Tylenol®. If you have Infants’ Tylenol® or a similar product in the 80 mg strength, throw it away and do not give it to your child.The new infant drops have the same concentration as Children’s Tylenol® (160 mg/5 ml per dose). For kids, this medicine is available in oral suspensions (liquid form), chewables and tablets. Rectal ibuprofen suppositories are not available in the United States. Advil® makes Infants Advil® Drops and Children’s Advil® Suspension, as well as Jr. Strength Advil® Chewables and Jr. Strength Advil® Tablets. Motrin® makes Motrin® Infants’ Drops and Children’s Motrin® Oral Suspension. Other brands of ibuprofen are available in similar forms.

How can I properly give acetaminophen or ibuprofen to my child?

Too much acetaminophen can lead to liver damage and in rare cases, death. Too much ibuprofen can lead to stomach problems, confusion and possible kidney damage. For both medications, it’s critical that parents know how much medication to give a child.

Early symptoms of acetaminophen or ibuprofen overdose includes vomiting, nausea, stomach pain, paleness and tiredness. If a parent suspects their child has overdosed on acetaminophen, call poison control immediately at 800-222-1222.

If you have any questions about giving ibuprofen or acetaminophen to your child, ask your pediatrician or pharmacist.

To safely give these medications, follow these steps, noting some differences between the two:

StepAcetaminophenIbuprofen
Check the expiration date.With either medication, check the expiration date to make sure it’s not expired.If it is, throw away the medicine and purchase a new product. For proper disposal, remove the medicine from its original container and place it in an undesirable substance that children or animals wouldn’t be tempted to eat, like coffee grounds or kitty litter. Then, put it in a sealable bag inside a garbage can.
Check if the child is taking other medications with the drug.Make sure your child isn’t already taking medicines with acetaminophen in them.Acetaminophen is a very common ingredient in cough, cold and allergy medicines. If your child is taking one, talk to your pediatrician or pharmacist before giving your child more acetaminophen. Too much acetaminophen can damage a child’s liver. Make sure your child is not taking other medicines with ibuprofen in them.Ibuprofen is a very common ingredient in cough, cold and allergy medicines. If your child is taking one, talk to your pediatrician or pharmacist before giving your child more ibuprofen. Too much ibuprofen can damage the stomach or kidneys.
Check the concentration and recommended dosage.Check the concentration and recommended dosage.This will help ensure that your child gets the right number of milliliters, or ml (also called cc, or cubic centimeters), and doesn’t overdose. Chewables are not recommended for children younger than 2 years old due to the risk of choking. Check the concentration and recommended dosage. This is especially important when giving the infant concentrated drops, which are more potent than the children’s suspension concentration. This will help ensure that your child gets the right number of milliliters, or ml (also called cc, or cubic centimeters), and doesn’t overdose. Chewables or tablets are not recommended for children younger than 2 years old due to the risk of choking.
Use the right distribution method.With either medication, give your child a dose from the dropper, syringe or cup that came with the product.Never use a measuring spoon from the kitchen or a cup or dropper from a different product.
Pay special attention in cases of fever.When giving for a fever, consider the child’s temperature and age.If you have an infant 3 months or younger with a rectal temperature of 100.4°F (38°C) or higher, call your doctor or go to the emergency department. If your child is between 3 months and 3 years old and has a fever of 101°F (38.3°C) or higher, call your doctor to find out if he or she needs to see your child.
Take next steps after vomit or spitting up.If your child spits up or vomits up a dose of acetaminophen within the first 15 minutes, it’s usually safe to give your child another dose, but check with your pediatrician if you’re unsure. If your child holds the first dose down for longer than 15 minutes before spitting up, you should wait four hours before giving your child another dose. If your child spits up or vomits up a dose of ibuprofen within the first 15 minutes, it’s usually safe to give your child another dose, but check with your pediatrician if you’re unsure. If your child holds the first dose down for longer than 15 minutes before spitting up, you should wait 6 hours before giving your child another dose.
Follow the correct time between doses.Give acetaminophen every four to six hours as needed, but never give your child more than five doses in 24 hours.Give every six to eight hours as needed, but never give your child more than four doses in 24 hours.
Watch for dye/flavor sensitivities.Both medications come in varying flavors and without dyes. If your child is sensitive to either, look for an alternative.

What is the correct acetaminophen dosage for children?

Dr. Hong recommends using a child’s weight instead of age when figuring out how much medicine to give. This table is based on experts’ and the manufacturers’ recommendations. It is not intended to replace the advice of a doctor. Before giving your child a dose, check the label to ensure the recommended dosage and concentration agree with the numbers below.

Acetaminophen dosing should not exceed more than every 4 hours or 5 doses in a 24-hour period. Additionally, acetaminophen should not be given with other cough and cold medications that could contain acetaminophen.

If your child is 3 months or younger, consult your healthcare professional before giving the medicine. For any age, call your pediatrician you have any questions or concerns about giving acetaminophen, Dr. Hong says.

Child’s Weight Child’s Age Infants’ Tylenol®
Oral Suspension
(160 mg/5 mL)
Children’s Tylenol®
Oral Suspension
(160 mg/5 mL)
Children’s Tylenol®
Chewable Tablet
(160 mg/tablet)
Children’s Tylenol®
Dissolve Packet
(160 mg/powder packet)
6-11 lbs.0-3 monthsConsult your provider
12-17 lbs.4-11 months2.5 mL
18-23 lbs.12-23 months3.75 mL
24-35 lbs.2-3 years5 mL5 mL1 tablet
36-47 lbs.4-5 years7.5 mL1½ tablets
48-59 lbs.6-8 years10 mL2 tablets2 packets
60-71 lbs.9-10 years12.5 mL2½ tablets2 packets
72-95 lbs.11 years15 mL3 tablets3 packets

This guide on acetaminophen dosing can be printedDownload

(Video) Pediatric Appendectomy Surgery Discharge Instructions for Parents

What is the correct ibuprofen dosage for children?

Dr. Hong recommends using a child’s weight instead of age when figuring out how much medicine to give. This table is based on experts’ and the manufacturers’ recommendations. It is not intended to replace the advice of a doctor. Before giving your child a dose, check the label to ensure the recommended dosage and concentration agree with the numbers below.

Ibuprofen of any form is not recommended for infants younger than 6 months old.Additional doses should be given no more frequently than every 6 hours. Consult your healthcare professional if you have any questions or concerns about giving ibuprofen, Dr. Hong says.

Child’s Weight Child’s Age Infants’ Motrin®
Oral Suspension Drops
(50 mg / 1.25 mL)
Children’s Motrin®
Oral Suspension
(100 mg / 5mL)
Children’s Motrin®
Chewable Tablet
(100mg / tablet)
12-17 lbs.6-11 months1.25 mL
18-23 lbs.12-23 months1.875 mL
24-35 lbs.2-3 years5 mL1 tablet
36-47 lbs.4-5 years7.5 mL1½ tablets
48-59 lbs.6-8 years10 mL2 tablets
60-71 lbs.9-10 years12.5 mL2½ tablets
72-95 lbs.11 years15 mL3 tablets

This guide on ibuprofen dosing can be printed and referencedDownload

How to alternate between ibuprofen and acetaminophen for a child’s fever

In cases of persistent fever, some parents may opt to alternate between ibuprofen and acetaminophen to reduce a child’s discomfort. When the fever is high, the medication might not bring the child’s temperature down to a normal body temperature, and that’s ok as long as the temperature comes down a little and the child is comfortable. Dr. Hong recommends that parents first consult with their pediatrician for advice about the causes of a persistent fever. After receiving the doctor’s OK, here is an example of how a parent might alternate between these two medications:

Noon – The child has a fever and the parent gives the proper dose of ibuprofen.

1 p.m. – The child still has a fever, the parent may opt to give a proper dose of acetaminophen.

2 p.m. – The child still has a fever. However, because four hours haven’t passed since the first dose of acetaminophen (given at 1 p.m.) and six hours haven’t passed since the first dose of ibuprofen (given at noon), no more medication can be given. Try other methods to help such as laying a cold washcloth on the child’s forehead.

3 p.m. – If the child still has a fever, it’s still too soon for more medication: Four hours haven’t passed since the first dose of acetaminophen (given at 1 p.m.) and six hours haven’t passed since the first dose of ibuprofen (given at noon), no more medication can be given. Try other methods to help such as laying a cold washcloth on the child’s forehead.

(Video) Children and Fever: Dr. Pierog, CHOC Children's

4 p.m. – It’s still too soon for more medication if the child’s fever persists. Four hours haven’t passed since the first dose of acetaminophen (given at 1 p.m.) and six hours haven’t passed since the first dose of ibuprofen (given at noon), no more medication can be given. Try other methods to help such as laying a cold washcloth on the child’s forehead.

5 p.m.— If the child still has a fever, a parent can now give a proper dose of acetaminophen, as it has been four hours since the first dose (1 p.m.).

6 p.m. – If the child’s fever persists, a parent can give a proper dose of ibuprofen, as it has been six hours since the first dose (noon).

Parents can continue to follow this model throughout the day. Remember that the interval between acetaminophen doses should be 4 hours and the interval between ibuprofen doses should be 6 hours. Dr. Hong recommends parents keep a log to ensure doses are properly spaced and that they do not exceed four doses of ibuprofen in a 24-hour period and five doses of acetaminophen in a 24-hour period.

Parents should not hesitate to contact the pediatrician if a child continues to have a persistent fever.

Naproxen, or Aleve® , for kids

Naproxen, commonly known as Aleve®, is used to treat fever, headache, toothache, muscle pain and inflammation (swelling). Naproxen and ibuprofen both belong to the class of medicines known as nonsteroidal anti-inflammatory drugs (NSAID).

Naproxen is safe to use in children 12 years and older. However, doctors may prescribe naproxen to younger children for inflammatory diseases such as arthritis. A single dose of naproxen lasts up to 12 hours and therefore requires less frequent doses than ibuprofen.

Naproxen dosing guidelines for children

AgeDose
Under 12 years oldAsk your doctor
12 years+1 tablet (220 mg)

For more health and wellness resources from the pediatric experts at CHOC, sign up for the Kids Health newsletter.

How to prevent and treat respiratory illnesses this season

Unfortunately, many kids get infected with respiratory illnesses in the fall and winter seasons. CHOC experts highly encourage all eligible members of households to receive their annual flu shots. Other preventative measures like good hygiene and staying home when sick can help protect families from illness. The following articles and guides provide more information.

In-depth guides
  • RSV (Respiratory syncytial virus)
  • Fevers: English | Spanish
  • Immunizations
  • Where to take your child for healthcare: pediatrician, urgent care or emergency?
  • COVID
Articles from our experts
  • Best practices for preventing respiratory illnesses in children
  • Why getting a flu shot is more important than ever this year
  • Acetaminophen vs. ibuprofen: A guide for parents
  • Rhinoviruses, enteroviruses and EV-D68: What parents should know
(Video) IASP Webinar: Pain in Children

Find a CHOC Primary Care Pediatrician

From babies to teens, pediatricians from CHOC’s Primary Care Network partner with parents to offer immunizations, sick visits, sports physicals and more.

Find a Pediatrician

(Video) Vaccine Town Hall For Parents
(Video) Acute Management of Paediatric COVID-19

FAQs

Which is better for children acetaminophen or ibuprofen? ›

Ibuprofen is the better choice for treating fever in children, especially at higher therapeutic doses. For pain relief, ibuprofen and acetaminophen are comparable.

Why is ibuprofen Not recommended for children? ›

It's a safe drug when used correctly. But too high a dose can make a child very sick. Giving too much can lead to stomach problems, confusion, and possible kidney problems.

Which is safer acetaminophen or ibuprofen? ›

Advil can be harder on the stomach and kidneys, while Tylenol is harder on the liver. Overall, Advil and Tylenol are safe for most people when used correctly. Be sure to read the labels of all your medications to make sure you're not taking too much of either.

Why do doctors recommend Tylenol over ibuprofen? ›

Ibuprofen can also damage the kidneys and cause high blood pressure, especially when large doses are taken over a prolonged period. The biggest risk with acetaminophen is liver damage when very high doses are taken. This can lead to liver failure and death if prompt medical attention is not sought after an overdose.

What is the safest pain reliever for children? ›

Tylenol (acetaminophen) and Advil (ibuprofen) are safe for most children, after checking with the healthcare provider to make sure that they do not have a medical condition that contraindicates one or the other,” says Leann Poston, MD, a pediatric medicine practitioner and contributor for Ikon Health.

Which is better long term acetaminophen or ibuprofen? ›

In high doses, acetaminophen is known to be hepatotoxic or damaging to the liver. Ibuprofen is less likely than acetaminophen to cause liver damage. On the other hand, ibuprofen is more likely to cause gastrointestinal and cardiovascular adverse effects than acetaminophen.

What can I give my child instead of ibuprofen? ›

If you've given your child ibuprofen and they still have a high temperature after 1 hour, you could try paracetamol instead. If this helps bring down their temperature, carry on giving them paracetamol only (following the instructions that come with the medicine).

Why is Tylenol not good for kids? ›

Although widely believed by pediatricians and parents to be safe for use in infants and children when used as directed, increasing evidence indicates that early life exposure to paracetamol (acetaminophen) may cause long-term neurodevelopmental problems.

Why is it not recommended to take ibuprofen? ›

Ibuprofen can cause ulcers in your stomach or gut, especially if you take it as tablets, capsules, granules or liquid for a long time or in big doses. If you need to take ibuprofen and you're at risk of getting a stomach ulcer, your doctor may prescribe a medicine to help protect your stomach.

Is there something safer than ibuprofen? ›

Acetaminophen is a safe alternative to NSAIDs for people who are allergic or hypersensitive to ibuprofen or other NSAIDs. In addition, certain supplements can help provide relief from inflammation and pain. Common alternatives to NSAIDs include arnica, curcumin, and bromelain.

What is the safest pain reliever to use? ›

Acetaminophen is generally considered safer than other nonopioid pain relievers because it doesn't cause side effects such as stomach pain and bleeding.

Why do hospitals only give Tylenol? ›

The reason Tylenol is "the pain reliever hospitals use most," as the ads say, has little to do with quality, a consumer-advocacy magazine contends. Rather, Tylenol is, among other things, cheaper to hospitals than other brands, thanks to deep discounting by its maker, Johnson & Johnson.

Why should you not alternate Tylenol and ibuprofen? ›

Alternating Acetaminophen and Ibuprofen for Fever Treatment

The latest AAP research findings indicated that alternating these two fever treatments can lead to a risk of overdose for a child with fever.

What is better for a headache ibuprofen or acetaminophen? ›

For most run-of-the-mill headaches, it's usually best to try acetaminophen (Tylenol and generic) first. It doesn't pose the risk of stomach bleeding and heart attack associated with the regular use of most nonsteroidal anti-inflammatory drugs (NSAIDs), a class of painkillers that includes ibuprofen (Advil and generic).

What can I give my child instead of Tylenol? ›

Children's ibuprofen (such as Children's Motrin) is a safe alternative to acetaminophen for children.

How do I switch between Tylenol and ibuprofen for kids? ›

If one medication does not seem to work sufficiently to reduce fever or pain in children age 12 and under, the key is to alternate between acetaminophen and ibuprofen: administer one medication at 10 a.m., 2 p.m., and 6 p.m., and the other at 12 p.m., 4 p.m., and 8 p.m.

What is ibuprofen for kids good for? ›

Ibuprofen for children Brand names: Nurofen for Children, Calprofen, Brufen. Find out how ibuprofen for children treats pain and inflammation (swelling) including cold symptoms, teething, toothache, sprains and strains, and reduces a high temperature, and how to take it.

How do you reduce inflammation in children? ›

putting ice on the area to help with pain and swelling (put a towel between the ice and the skin) medicine to help with pain, such as acetaminophen or ibuprofen. medicine to ease inflammation, such as ibuprofen or naproxen. medicine to treat an illness or infection.

When should Tylenol not be used? ›

Stop taking acetaminophen and call your doctor if your symptoms get worse, you develop new or unexpected symptoms, including redness or swelling, your pain lasts for more than 10 days, or your fever gets worse or lasts more than 3 days.

What age is acetaminophen safe? ›

If you have any questions about giving acetaminophen to your child, ask your doctor or pharmacist. Never give this or any other kind of medicine to a child younger than 2 years old without getting a doctor's OK first.

What are the cons of taking Tylenol? ›

Downsides

Rarely, may cause itchiness, constipation, nausea, vomiting, headache, insomnia, and agitation. May cause gastrointestinal side effects at high dosages. The potential for liver damage exists, even at recommended dosages.

What organ can ibuprofen damage? ›

Nonprescription pain relievers such as acetaminophen (Tylenol, others), aspirin, ibuprofen (Advil, Motrin IB, others) and naproxen (Aleve, others) can damage your liver, especially if taken frequently or combined with alcohol.

What happens long-term with ibuprofen use? ›

Among the risks of chronic or incorrect ibuprofen use are: Ulcers, with an annual incidence of 2 to 4 percent. Worsening kidney function. Cardiovascular issues, such as heart attack, heart failure, stroke and increased blood pressure.

What can I take instead of ibuprofen for inflammation? ›

Naproxen. Another anti-inflammatory drug, which works much like ibuprofen. Some studies show this may be a better choice than ibuprofen for people at risk for heart disease.

Which antiinflammatory is safest? ›

Experts say that taking NSAIDs for a short time at the lowest effective dose is generally safe.
...
This class of medications includes:
  • Aspirin (full dose)
  • Celecoxib (used in Celebrex)
  • Diclofenac (used in Votaren)
  • Ibuprofen (used in Advil or Motrin)
  • Naproxen (used in Aleve)
19 Nov 2021

What is the safest Nsaid for long term use? ›

Among traditional nonselective NSAIDs, diclofenac represents the greatest cardiovascular risk. In contrast, naproxen seems to have the safest cardiovascular profile and is the best treatment option in patients with high cardiovascular risk.

What are the top 5 pain relievers? ›

Ibuprofen (Advil, Motrin), aspirin/citric acid/sodium bicarbonate (Alka-Seltzer), naproxen (Aleve), acetaminophen (Tylenol), and aspirin are some of the top-rated over-the-counter (OTC) pain relief medications.

How many days in a row can you take ibuprofen? ›

Don't take more than 1,200 mg of ibuprofen in one day. For OTC ibuprofen, this equates to a maximum of 6 pills per day. Additionally, avoid taking ibuprofen for longer than 10 days, unless directed to do so by your doctor.

Does Tylenol raise blood pressure? ›

Regular acetaminophen use increases both systolic and diastolic blood pressure in individuals with hypertension, with an effect similar to that of nonsteroidal anti-inflammatories. This rise in blood pressure is seen both in those taking and not taking antihypertensive therapy.

Why is there no childrens Tylenol in canada? ›

Due to an early rise in viral illnesses over the spring and summer of 2022, many pharmacies and stores across Canada are experiencing a temporary shortage of infant and children's liquid acetaminophen and ibuprofen products. Acetaminophen is found in products such as Tylenol, Tempra, and others.

Can you mix Tylenol and ibuprofen? ›

The simple answer? Yes, you can safely take acetaminophen and ibuprofen together. And it may surprise you that taking these two medications together actually works better to relieve pain than taking them separately.

What organ does Tylenol go through? ›

Tylenol is mainly metabolized (broken down) by the liver. At regular doses, Tylenol is broken down into a few substances. The majority of these substances are harmless. But a small percentage is broken down into a toxic chemical called NAPQI.

What is the best medicine to give a child for fever? ›

Give your child acetaminophen (Tylenol, others). If your child is age 6 months or older, ibuprofen (Advil, Motrin, others) is OK, too. Read the label carefully for proper dosage. Don't give aspirin to an infant or toddler.

How often can I alternate Tylenol and ibuprofen for child? ›

The recommended dosing intervals are every 6 and every 8 hours for acetaminophen and ibuprofen respectively10; thus, theoretically they might be alternated every 3 hours. However, many children are undertreated,16,17 with more than 50% of parents shown to give an incorrect dose of these analgesics.

Can I switch back and forth from ibuprofen and acetaminophen? ›

For very high or stubborn fevers, alternate between Acetaminophen and Ibuprofen every three hours (i.e., give a dose of Acetaminophen then three hours later give Ibuprofen then three hours later Acetaminophen, ect.) These two medications are safe to use together like this.

What is the safest pain reliever for headaches? ›

Simple pain relievers available without a prescription are usually the first line of treatment for reducing headache pain. These include the drugs aspirin, ibuprofen (Advil, Motrin IB, others) and naproxen sodium (Aleve).

What is the safest headache medicine? ›

If the pharmacist considers nonprescription products appropriate, treatment choices include aspirin, acetaminophen (APAP, e.g., Tylenol), ibuprofen (e.g., Advil, Motrin IB) and naproxen (e.g., Aleve).

Why does ibuprofen work better for headaches? ›

But researchers say that during a migraine attack, prostaglandins cause inflammation of blood vessels in your brain which triggers pain. Ibuprofen may help relieve pain by blocking the effects of prostaglandin.

Is it OK to give a child ibuprofen? ›

Ibuprofen works well for relieving pain and fever in children. Most kids over 6 months old can safely take ibuprofen. Usually, it's dosed according to your child's weight. Make sure you follow dosing instructions on the package and use the included measuring device to get the correct dose.

What's the difference between children's ibuprofen and regular ibuprofen? ›

Parents should know that there is no difference between medicine designed for adults and medicine designed for children as long as the dose used is appropriate. If you're able to carefully dose the medicine appropriately, you can use adult ibuprofen tablets for children 3, 6, 8, or 14 years old.

Is Tylenol safer than ibuprofen for kids? ›

A few studies have suggested ibuprofen may be better than acetaminophen in helping to treat fevers over 102 – 103 F, while acetaminophen may be better for children who are also having stomach pain or upset, because ibuprofen can sometimes irritate the stomach.

Why should you not combine paracetamol and ibuprofen in children? ›

Paracetamol and ibuprofen do not react with each other to harm your child. The potential risk of using them both together is that you will get confused with how much you have given and then give your child too much. Remember that: Paracetamol can be given every 4-6 hours - MAXIMUM FOUR DOSES IN 24 HOURS.

Can I Give My 8 year old 200 mg ibuprofen? ›

Children over the age of 10 years and adults may take ibuprofen tablets (200 mg.), two of these every 6 to 8 hours. Two trade names of ibuprofen tablets are Motrin and Advil.

Can I give my child 200 mg ibuprofen? ›

Dosage for tablets and capsules

The usual dose for children aged 12 to 17 years is 200mg to 400mg (one or two 200mg tablets or capsules), up to 3 times in 24 hours. If a doctor prescribes tablets or capsules for children aged under 12 years, they will use your child's age and weight to work out the right dose for them.

How often can you alternate Tylenol and ibuprofen for toddlers? ›

If one medication does not seem to work sufficiently to reduce fever or pain in children age 12 and under, the key is to alternate between acetaminophen and ibuprofen: administer one medication at 10 a.m., 2 p.m., and 6 p.m., and the other at 12 p.m., 4 p.m., and 8 p.m.

Can a child take acetaminophen? ›

Taking acetaminophen (Tylenol) can help children with colds and fever feel better. As with all drugs, it is important to give children the correct dose. Acetaminophen is safe when taken as directed. But, taking too much of this medicine can be harmful.

Is children's Tylenol the same as children's ibuprofen? ›

Children's TYLENOL® and Children's MOTRIN® work differently to relieve your child's pain and/or fever because they contain different active ingredients. Make sure you know the difference between these products so you can choose the medication that may be the most appropriate for your child.

Is Motrin stronger than Tylenol for kids? ›

Efficacy and safety

Both Tylenol and Motrin are effective in bringing fever down in otherwise healthy kids over the age of six months. From my long-standing experience with patients, the fever does tend to decrease faster and remain lower a bit longer with Motrin than with Tylenol.

When should I give ibuprofen for fever? ›

Take medicine only if your fever is over 102°F (39°C) and you are also uncomfortable. You should take either acetaminophen or ibuprofen.

Does ibuprofen reduce fever in children? ›

After swallowing ibuprofen, your child will usually start to feel relief from pain and/or fever within 15 minutes. In children aged 3 months to 12 years, the advised oral dose is 5-10 mg of ibuprofen/kg of body weight. The highest dose you should give at one time is 400 mg of ibuprofen.

What pain relief can I give a 10 year old? ›

Care at home
  • Paracetamol can be used for mild to moderate pain in babies over one month old, children, adolescents and adults. ...
  • Ibuprofen can be used for mild to moderate pain in children, adolescents and adults. ...
  • Never give aspirin for pain to your child if they are under 12 years, unless it is advised by your doctor.

Videos

1. Making the Rounds: Children and Anesthesia
(ParkviewHealth)
2. CANVax Presents – Pediatric COVID-19 immunization and adult booster doses (Video Recording)
(Canadian Public Health Association)
3. Why Are Ontario Kids Getting Sick? | The Agenda
(The Agenda with Steve Paikin)
4. Parent and Youth COVID-19 Vaccine Information Session
(CK Public Health)
5. All about ALL (Acute lymphoblastic leukemia) - AboutKidsHealth.ca video
(AboutKidsHealth)
6. COVID-19 and IBD: What You Need to Know
(Crohn's and Colitis Canada)

Top Articles

You might also like

Latest Posts

Article information

Author: Edwin Metz

Last Updated: 07/18/2022

Views: 6461

Rating: 4.8 / 5 (78 voted)

Reviews: 85% of readers found this page helpful

Author information

Name: Edwin Metz

Birthday: 1997-04-16

Address: 51593 Leanne Light, Kuphalmouth, DE 50012-5183

Phone: +639107620957

Job: Corporate Banking Technician

Hobby: Reading, scrapbook, role-playing games, Fishing, Fishing, Scuba diving, Beekeeping

Introduction: My name is Edwin Metz, I am a fair, energetic, helpful, brave, outstanding, nice, helpful person who loves writing and wants to share my knowledge and understanding with you.